Alert archive / New Mexico / Red Flag Warnings in 2020

Red Flag Warning 27, NWS Albuquerque, NM

June 12, 2020Harding County, San Miguel County, Union County, New Mexico

NWS Albuquerque, NM issued this red flag warning at Jun 12, 2020, 2:41 PM MDT for Harding County, San Miguel County, Union County, New Mexico. It took effect at Jun 13, 2020, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 12, 2020, 2:41 PM MDT (20:41 UTC)
In effect from
Jun 13, 2020, 12:00 PM MDT
Expired
Jun 13, 2020, 8:00 PM MDT
In force
8 hr
Issued by
NWS Albuquerque, NM

Counties Harding County, NM, San Miguel County, NM, Union County, NM

The radar

The Cannon AFB radar (KFDX), 150 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.7 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2020-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2020-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2720 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

889 
WWUS85 KABQ 122041
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
241 PM MDT Fri Jun 12 2020

...RED FLAG WARNING IN EFFECT FOR SATURDAY FOR THE NORTHEAST 
PLAINS DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITY...

.Southwest winds will strengthen Saturday afternoon and combine with
relatively hot temperatures and low relative humidity levels to
create several hours of critical fire weather condtions for the
northeast plains.

NMZ108-122145-
/O.CAN.KABQ.FW.A.0024.200613T1800Z-200614T0200Z/
East Central Plains-
241 PM MDT Fri Jun 12 2020

...FIRE WEATHER WATCH IS CANCELLED...

The National Weather Service in Albuquerque has cancelled the
Fire Weather Watch. 

Winds are not expected to be as strong as previously forecast so
the watch has been canceled.

$$

NMZ104-131200-
/O.UPG.KABQ.FW.A.0024.200613T1800Z-200614T0200Z/
/O.NEW.KABQ.FW.W.0027.200613T1800Z-200614T0200Z/
Northeast Plains-
241 PM MDT Fri Jun 12 2020

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT SATURDAY...

The National Weather Service in Albuquerque has issued a Red Flag
Warning...which is in effect from noon to 8 PM MDT Saturday. The
Fire Weather Watch is no longer in effect. 

* AREA AND TIMING...The northeast plains of New Mexico from early
  Saturday afternoon through the early evening. 

* 20 FOOT WINDS...Sustained from the south at 20 to 25 mph with 
  occasional gusts of 30 to 40 mph. 

* RELATIVE HUMIDITY...Dropping to 9 to 13 percent in the late 
  afternoon. 

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$
3 follow-up statements
471 
WWUS85 KABQ 130918
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
318 AM MDT Sat Jun 13 2020

...RED FLAG WARNING IN EFFECT FOR SATURDAY FOR THE NORTHEAST
PLAINS DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITY...

...FIRE WEATHER WATCH IN EFFECT FOR SUNDAY FOR THE NORTHEAST 
PLAINS DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITY...

.South southwest winds will strengthen this afternoon and combine
with relatively hot temperatures and low relative humidity levels
to create several hours of critical fire weather condtions for 
the northeast plains. Strong south southwest winds will redevelop
on Sunday, potentially leading to another round of critical
conditions in the northeast plains.

NMZ104-132100-
/O.NEW.KABQ.FW.A.0025.200614T1800Z-200615T0200Z/
/O.CON.KABQ.FW.W.0027.200613T1800Z-200614T0200Z/
Northeast Plains-
318 AM MDT Sat Jun 13 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT
THIS EVENING...
...FIRE WEATHER WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH
SUNDAY EVENING...

The National Weather Service in Albuquerque has issued a Fire
Weather Watch...which is in effect from Sunday afternoon through
Sunday evening. 

* AREA AND TIMING...The northeast plains of New Mexico from early
  this afternoon through the early evening. Critical conditions
  could return to northeast New Mexico Sunday afternoon.

* 20 FOOT WINDS...Sustained from the south at 20 to 25 mph with
  occasional gusts of 30 to 40 mph. Winds will strengthen more on
  Sunday with sustained speeds of 25 to 35 mph and occasional
  gusts to 45 mph.

* RELATIVE HUMIDITY...Dropping to 10 to 15 percent each afternoon.
 
* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning for today.

Please advise the appropriate officials or fire crews in the
field of this Fire Weather Watch for Sunday.

&&

$$
513 
WWUS85 KABQ 132002
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
202 PM MDT Sat Jun 13 2020

...RED FLAG WARNING IN EFFECT TODAY FOR THE NORTHEAST PLAINS DUE 
TO STRONG WINDS AND LOW RELATIVE HUMIDITY...

...FIRE WEATHER WATCH IN EFFECT FOR SUNDAY FOR THE NORTHEAST
PLAINS DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITY...

.Strong southwest winds this afternoon are combining with 
relatively hot temperatures and low relative humidity levels to 
create several hours of critical fire weather condtions for the 
northeast plains. Strong south southwest winds will redevelop on 
Sunday, potentially leading to another round of critical 
conditions in the northeast plains, although humidity is forecast
to be a few percent higher.

NMZ104-141200-
/O.CON.KABQ.FW.W.0027.000000T0000Z-200614T0200Z/
/O.CON.KABQ.FW.A.0025.200614T1800Z-200615T0200Z/
Northeast Plains-
202 PM MDT Sat Jun 13 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS
EVENING...
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON
THROUGH SUNDAY EVENING...

* AREA AND TIMING...The northeast plains of New Mexico from 
  early this afternoon through the early evening. Critical 
  conditions could return to northeast New Mexico Sunday 
  afternoon. 

* 20 FOOT WINDS...Sustained from the south at 20 to 25 mph with 
  occasional gusts of 30 to 40 mph. Winds will strengthen more 
  on Sunday with sustained speeds of 25 to 35 mph and occasional 
  gusts to 45 mph. 

* RELATIVE HUMIDITY...Dropping to 10 to 15 percent, but may be a
  few percent higher on Sunday.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning for today and Fire Weather Watch 
for Sunday.

&&

$$
845 
WWUS85 KABQ 140150
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
750 PM MDT Sat Jun 13 2020

...FIRE WEATHER WATCH IN EFFECT FOR SUNDAY FOR THE NORTHEAST 
PLAINS DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITY...

.Strong southwest winds will redevelop on Sunday across the
Northeast Plains while relative humidity values lower to near 
critical thresholds once again. Several hours of critical fire
weather conditions are possible. 

NMZ104-141300-
/O.EXP.KABQ.FW.W.0027.000000T0000Z-200614T0200Z/
/O.CON.KABQ.FW.A.0025.200614T1800Z-200615T0200Z/
Northeast Plains-
750 PM MDT Sat Jun 13 2020

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON
THROUGH SUNDAY EVENING...
...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING...

* AREA AND TIMING...This includes the northeast plains of New 
  Mexico Sunday afternoon through Sunday evening. 

* 20 FOOT WINDS...Southwest 25 to 35 mph with occasional gusts to
  45 mph. 

* RELATIVE HUMIDITY...Minimum values between 13 and 15 percent.  

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the 
field of this Fire Weather Watch.

&&

$$

34

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Jun 12, 11:46 AM MDT, 2 hours 55 minutes earlier.

Area forecast discussion, Jun 12, 11:46 AM MDT, 2 hours 55 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1146 AM MDT Fri Jun 12 2020

.AVIATION...
18Z TAF CYCLE
Mainly scattered convection for much of central and western NM this
afternoon with little chances for the eastern plains. Storm motion will
be to the northeast around 15kt, gradually filling into the nearby
highlands and valleys through the late afternoon and early evening.
Small hail, brief heavy rain, and gusty downburst winds will accompany
storms. Reductions to ceilings/visibility during downpours will be
brief with all storm activity expected to come to an end around
13/06Z.

33

&&

.PREV DISCUSSION...245 AM MDT Fri Jun 12 2020...
.SYNOPSIS...
Afternoon rounds of thunderstorms spreads further north through
western New Mexico today and Saturday. Storms will be a mixed bag of
wet and dry with downburst winds and blowing dust being a main
concern as they make their way toward the Rio Grande Valley. Storm
activity trends down Sunday and Monday as temperatures inch higher
heading into next week. The eastern plains will remain dry with
critical fire weather concerns returning Saturday and Sunday as
southerly winds strengthen.

&&

.DISCUSSION...
.SHORT TERM (TODAY THROUGH SATURDAY)...
A dome of high pressure aloft will continue to expand over NM today.
Moisture advection is underway with surface dewpoints rising, and
the PWATs will also escalate with the deepest moisture being
confined along a southwest to northeast oriented axis across the
state. Today’s crop of showers and thunderstorms will be much more
numerous, and while measurable rainfall is looking more likely for
some locations within the aforementioned moisture axis, storms will
still be high-based with generally insignificant precipitation
totals through the afternoon and evening. Outside of this axis of
higher PWATs, dry storms and virga will be more likely with inverted-
V profiles suggesting a typical gusty downburst threat. Temperatures
will run a couple degrees cooler today, generally within 3 to 5
degrees either side of climatology across the forecast area.

A pair of Pacific lows will be moving toward the west coast today,
one near British Columbia and another near Monterey Bay. As the
latter ejects northeastward tonight into Saturday it will shove
stronger southwest winds into the Four Corners region and western NM.
The upper high will weaken and sidestep to the east Saturday, but
the moisture axis is modeled to stay intact, just narrowed and
concentrated over western NM. Storms will therefore favor this area
with an increase in pace amid the stronger steering flow. Cells
farther removed from the moisture axis will tend to be dry
thunderstorms and virga with enhanced gusty outflows again. After
beginning to dry some on Friday, dewpoints in eastern NM will
continue this trend on Saturday with minimal storm prospects, but
rather stiff, gusty south winds due to a strengthened gradient.

LONG TERM...(SUNDAY THROUGH THURSDAY)...
The pressure gradient between the ridge to the east and a large
trough to the NW will relax as both features become less amplified
Sunday. This will relax the flow aloft a bit allowing for slightly
slower storm motions, however model soundings at ABQ and Gallup are
still depicting inverted-V soundings and 40-50F dewpoint depressions
through western NM. So despite the continued inflow of subtropical
moisture yielding PWATs in the 0.60"-0.70" range, any wetting
footprints from storms along the continental divide will be hard to
find. Most wetting rains will likely favor higher terrain locations.
Storm coverage on the whole will be lower compared with Saturday's
activity. With DCAPE values also hovering in the 1000-1500+ J/kg
area, downburst winds and areas of blowing dust could be a concern
again Sunday afternoon for parts of the RGV in the evening.

Numerical models are still depicting the ridge flattening and trying
to redevelop over old Mexico yielding more of a westerly flow over
northern and central NM. Southerly return flow will maintain surface
moisture influx into the eastern plains, however drier westerly flow
will begin to invade western NM by Monday into the middle part of
next week. This essentially will shut down chances for afternoon
convection over the western half of the state during this time,
although some isolated activity may reach a few luck folks Monday
before all is said and done. All the while, daytime highs steadily
rise well above normal through the eastern plains with the century
mark being flirted with at Tucumcari and Roswell Wednesday and
Thursday.

52/24

&&

.FIRE WEATHER...
Moisture has been increasing this morning with improved RH
recoveries underway. Afternoon temperatures will run a few degrees
cooler in most zones, and the coverage of storms should increase
substantially this afternoon, especially from the Gila northeastward
to the northern mountains and far northeast highlands of NM. While
moisture is on the increase, the rainfall efficiency of many storms
will be lackluster, and the threat for dry lightning will still
remain high. Thunderstorm outflows will pose the primary wind threat
today.

The Pacific low that was mentioned in the short term discussion will
move inland tonight into Saturday, causing winds to strengthen
Saturday afternoon, especially over eastern NM. This eastern plains
area will be displaced from the axis of highest moisture, and will
suffer from low dewpoints and critically low RH. Haines indices are
still projected to be moderate (4-5), but high ERC’s and hot
temperatures could also enhance critical concerns Saturday
afternoon. Will issue a Fire Weather Watch for the eastern plains
for Saturday to account for this.

Strong winds will redevelop in northeastern NM on Sunday due to the
deepening surface low over eastern Colorado, and low RH will be
present across the east without any major change in dewpoints or the
temperature trend. Moderate Haines values could be somewhat of a
limiter, but these critical winds and RH are still aligning over the
northeastern quadrant of the state. Typical for this time of year,
much of early next week appears to be breezy in the plains with a
southerly wind component, but at this time no critical speeds are
looming.

52

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Saturday afternoon through Saturday evening
for the following zones... NMZ104-108.

&&
Hazardous weather outlook, Jun 12, 2:59 AM MDT, 11 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
259 AM MDT Fri Jun 12 2020

NMZ201>241-131100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
259 AM MDT Fri Jun 12 2020

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Scattered to numerous afternoon thunderstorms favoring western and
central New Mexico will drift into adjacent valley locations by late
day and evening. Dry lightning and strong downburst winds with
blowing dust will be the main hazards associated with any nearby
storm.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered afternoon thunderstorm activity continues through western
New Mexico Saturday with dry lightning and strong downburst winds
remaining as the main concern with any nearby storm. Thunderstorm
activity trends down Sunday lessening the concern for aforementioned
hazards.

Critical fire weather will make a return to eastern New Mexico where
a Fire Weather Watch has been issued for the Northeastern and East-
Central Plains Saturday afternoon. Critical fire weather is again
possible through northeastern New Mexico Sunday.

Daytime highs rise well above normal through eastern New Mexico by
next Wednesday and Thursday with the 100F mark being likely through
the lower Canadian and Pecos River Valleys.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report strong wind gusts, wind damage and
any wildfires through the National Weather Service Albuquerque web
site at weather.gov/abq or by calling 1.888.386.7637. You can also
submit storm reports and photos on our Facebook page or via Twitter
using the hashtag nmwx.

24

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 2:50 AM MDTFire Weather WatchABQHarding, San Miguel, Union12 hr
Jun 12, 3:58 PM MDTSpecial Weather StatementABQSocorro32 min
Jun 12, 5:58 PM MDTSpecial Weather StatementABQBernalillo32 min

Nearby

Red Flag Warnings in New Mexico, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.